Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 412, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 30, 2010, 5:24 AM CDT for Foster County, Wells County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2010, 5:24 AM CDT (10:24 UTC)
- Expired
- Aug 30, 2010, 6:00 AM CDT
- In force
- 36 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Foster County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 140 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 897 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1689 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:25 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 30, 3:25 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 325 AM CDT MON AUG 30 2010 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT... SEVERE WEATHER POTENTIAL TODAY AND EARLY TONIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA REMAINS THE PRIMARY CONCERN. ONGOING PRECIPITATION THIS MORNING WITH THE 4KM WRF-NMM HAVING THE BEST HANDLE ON THE AREAL COVERAGE AND PLACEMENT AND THUS HAVE FOLLOWED IT CLOSELY THROUGH EARLY TONIGHT. LATEST WATER VAPOR IMAGERY SHOWS THE SHORTWAVE TROUGH WHICH IS FORECAST TO SPARK THE SEVERE WEATHER IS NOW THROUGH SOUTHERN NEVADA AND MOVING NORTHEAST. LARGE SCALE ASCENT WILL CONTINUE TO INCREASE ACROSS NORTH DAKOTA TODAY AS SEVERAL AREAS OF H85-H3 OMEGA SIGNATURES DEVELOP ASSOCIATED WITH A COUPLED JET...ONE SEGMENT THROUGH SOUTHERN CANADA AND ANOTHER NOSING UP INTO NEBRASKA AND SOUTH DAKOTA. SURFACE LOW PRESSURE OVER SOUTHWESTERN SOUTH DAKOTA WILL DEEPEN DURING THE AFTERNOON AS THE STRONGER AREAS OF UPWARD VERTICAL MOTION APPROACH. THIS LOW WILL THEN MOVE NORTHEAST...RIDING UP A STALLED FRONTAL BOUNDARY STRETCHING FROM GRAND FORKS SOUTHWEST TO STEELE...SELFRIDGE...AND INTO SOUTHWESTERN SOUTH DAKOTA. FORECAST SOUNDINGS SHOW THE POTENTIAL FOR HEAVY RAINFALL ESPECIALLY OVER KBIS AND KJMS WHERE PRECIPITABLE WATER VALUES ARE AROUND 1.60 INCHES WITH K-INDICES OF 40. LARGE HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE SO WILL MENTION ALL THESE IN THE GRIDS. THE 4KM WRF IS PROJECTING THE MORNING SHOWERS AND THUNDERSTORMS TO SOMEWHAT WANE IN AREAL COVERAGE BY MID TO LATE MORNING BUT DEVELOPS A RATHER INTENSE LINE OF THUNDERSTORMS BETWEEN 21Z AND 00Z ACROSS CENTRAL NORTH DAKOTA. THESE THUNDERSTORMS MOVE EAST DURING THE EARLY EVENING. ALTHOUGH LOOKING UPSTREAM ON SATELLITE IMAGERY AND REGIONAL RADAR...BELIEVE THAT MOST OF WESTERN AND MOST OF CENTRAL NORTH DAKOTA WILL CONTINUE TO SEE THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY AND HAVE GRIDDED THE FORECAST IN THIS WAY. A SECONDARY LINE MAY DEVELOP BY AROUND SUNSET IN SOUTHWESTERN NORTH DAKOTA AND MOVE NORTHEAST...CONTINUING THROUGH A FEW HOURS AFTER MIDNIGHT. THIS AREA OF PRECIPITATION BEING GENERATED IS LIKELY ASSOCIATED WITH THE UPPER TROUGH. THE PRECIPITATION REALLY WEAKENS A FEW HOURS AFTER MIDNIGHT WITH DRIER/COOLER AIR MOVING IN BY 12Z TUESDAY. BREEZY WEST TO NORTHWEST WINDS WILL USHER IN LOWER DEWPOINTS AND AFTERNOON HIGHS IN THE 60S AND 70S ACROSS THE AREA. DECREASING CLOUDS TUESDAY A SECOND SHORTWAVE TROUGH WILL MOVE FROM THE INTER-MOUNTAIN WEST TUESDAY INTO NORTH DAKOTA WEDNESDAY. THIS WILL PRODUCE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS WESTERN AND CENTRAL NORTH DAKOTA ON WEDNESDAY WITH CONTINUE COOL TEMPERATURES. .LONG TERM...THURSDAY THROUGH MONDAY NIGHT... BETTER AGREEMENT BETWEEN THE 00 UTC GFS AND ECMWF FOR THE OVERALL SYNOPTIC PATTERN WITH THE USUAL TIMING DIFFERENCES. MODELS AGREE ON LINGERING THE UPPER LEVEL TROUGH FROM THE SHORT TERM OVER THE NORTHERN PLAINS ALLOWING FOR A CONTINUED CHANCES OF SHOWERS AND THUNDERSTORMS AS DISTURBANCES CONTINUE TO MOVE THROUGH THE FLOW. NORTHWEST FLOW ALOFT DEVELOPS IN THE WAKE OF THE TROUGH WITH A BUILDING UPPER LEVEL RIDGE OVER THE WESTERN US AND A TROUGH MOVING INTO THE GULF OF ALASKA. 500 HPA RIDGE BUILDS AND REMAINS OVER THE NORTHERN PLAINS THROUGH THE WEEKEND BEFORE THE GULF OF ALASKA TROUGH MOVES INTO THE NORTHERN PLAINS BY MONDAY. BRINGING A RISK OF SHOWERS AND THUNDERSTORMS TO THE REGION. NEW DAY EIGHT INCLUDES A CHANCE POPS AND THUNDERSTORMS. BELOW NORMAL TEMPERATURES EARLY IN THE PERIOD WITH A RETURN TO MORE SEASONAL TEMPERATURES BY THE WEEKEND. HIGHS GENERALLY IN THE 70S WITH THE LOWS IN THE UPPER 40S TO LOWER 50S. && .AVIATION... IFR TO LIFR CEILINGS BEHIND A SURFACE TROUGH ACROSS SOUTHEASTERN NORTH DAKOTA WITH VFR CEILINGS TO THE EAST. AREAS OF MVFR TO VFR CEILINGS HAVE BEEN OCCURRING WITH THE AREAS OF SHOWERS AND THUNDERSTORMS THIS MORNING MAINLY OVER THE SOUTH CENTRAL AND NORTHWEST NORTH DAKOTA. EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE EARLY THIS MORNING AND BECOME MORE WIDESPREAD AFTER 12 UTC MONDAY. SHOWERS AND THUNDERSTORMS ARE FORECAST TO CONTINUE THROUGHOUT THE DAY WITH POSSIBLE SEVERE THUNDERSTORMS IN THE AFTERNOON AND EVENING MAINLY AT KBIS AND KJMS. EXPECT IFR TO LIFR CEILINGS TO DEVELOP ALONG AND BEHIND THE SURFACE BOUNDARY TODAY. VFR CEILINGS ARE FORECAST TO CONTINUE AT KJMS THROUGH THE DAY. A SECONDARY COLD FRONT DROPS THROUGH THE STATE DURING THE DAY SHIFTING ALL WINDS TO NORTHWESTERLY BY 06 UTC TUESDAY. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && KS/DC/HW
Hazardous weather outlook, Aug 30, 4:24 AM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 424 AM CDT MON AUG 30 2010 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-310930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 424 AM CDT MON AUG 30 2010 /324 AM MDT MON AUG 30 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A POTENT UPPER TROUGH OVER SOUTHERN NEVADA WILL MOVE NORTHEAST TODAY AND ACROSS NORTH DAKOTA TONIGHT. SHOWERS AND THUNDERSTORMS IN ADVANCE OF THIS TROUGH WILL CONTINUE THROUGHOUT THE DAY TODAY. SOME THUNDERSTORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. THE CHANCE FOR SEVERE WEATHER CONTINUES THIS EVENING BUT WILL DIMINISH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER TROUGH WILL MOVE THROUGH WEDNESDAY PROVIDING FOR A CHANCE OF SHOWERS AND THUNDERSTORMS. IT APPEARS RIGHT NOW THAT THE THREAT FOR SEVERE THUNDERSTORMS WILL REMAIN JUST SOUTH OF NORTH DAKOTA. WILL CONTINUE TO MONITOR THIS FOR ANY CHANGES. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AS THE THUNDERSTORMS BECOME SEVERE. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OR TO YOUR LOCAL LAW ENFORCEMENT AGENCY. KS
In the hours before
Special weather statement, Aug 30, 4:36 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 436 AM CDT MON AUG 30 2010 NDZ034-035-301015- BURLEIGH ND-MORTON ND- 436 AM CDT MON AUG 30 2010 ...SPECIAL WEATHER STATEMENT FOR EASTERN MORTON AND BURLEIGH COUNTIES UNTIL 515 AM CDT... AT 436 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HUFF...OR 12 MILES SOUTH OF BISMARCK... MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HUFF... LINCOLN... BISMARCK... MENOKEN... MCKENZIE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. WETZEL
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 4:35 AM CDT | Severe Thunderstorm Warning | BIS | Kidder, Sheridan, Stutsman, Wells | 55 min |
| Aug 30, 4:43 PM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.